Alert archive / Kansas / Flood Watches in 2017
Flood Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this flood watch at Oct 4, 2017, 3:10 PM CDT for 8 counties in Kansas. It took effect at Oct 5, 2017, 7:00 AM CDT. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2017, 3:10 PM CDT (20:10 UTC)
- In effect from
- Oct 5, 2017, 7:00 AM CDT
- Expired
- Oct 7, 2017, 1:37 AM CDT
- In force
- 43 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 121 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511 WGUS63 KICT 042010 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 310 PM CDT Wed Oct 4 2017 ...Potential for multiple rounds of heavy rain through Friday night... KSZ032-033-047>050-051015- /O.NEW.KICT.FA.A.0002.171005T1200Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 310 PM CDT Wed Oct 4 2017 ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY MORNING... The National Weather Service in Wichita has issued a * Flood Watch for a portion of Central Kansas, including the following areas, Barton, Ellsworth, Lincoln, Rice, Russell, and Saline. * From Thursday morning through Saturday morning. * Recent areas of heavy rain across portions of central Kansas have resulted in wet and saturated soils. There is the potential for additional heavy rain again on Thursday night and Friday afternoon and evening. * Potential Impacts...areal flooding could occur as well as flooding of rivers and creeks, and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$
7 follow-up statements
427 WGUS63 KICT 050840 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Wichita KS 340 AM CDT Thu Oct 5 2017 ...Additional rounds of heavy rainfall are expected later today through Friday night... KSZ051-052-052245- /O.EXA.KICT.FA.A.0002.171005T1200Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McPherson-Marion- Including the cities of McPherson, Hillsboro, Marion, and Peabody 340 AM CDT Thu Oct 5 2017 ...FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SATURDAY MORNING... The National Weather Service in Wichita has expanded the * Flood Watch to include a portion of Central Kansas, including the following areas, Marion and McPherson. * From 7 AM CDT this morning through Saturday morning. * Recent areas of heavy rain across portions of central Kansas have resulted in wet and saturated soils. There is the potential for additional heavy rain, especially this evening and tonight, and again on Friday afternoon and evening. * Potential Impacts...areal flooding could occur as well as flooding of rivers and creeks, and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$ KSZ032-033-047>050-052245- /O.CON.KICT.FA.A.0002.171005T1200Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 340 AM CDT Thu Oct 5 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SATURDAY MORNING... The Flood Watch continues for * a portion of Central Kansas, including the following areas, Barton, Ellsworth, Lincoln, Rice, Russell, and Saline. * From 7 AM CDT this morning through Saturday morning. * Recent areas of heavy rain across portions of central Kansas have resulted in wet and saturated soils. There is the potential for additional heavy rain, especially this evening and tonight, and again on Friday afternoon and evening. * Potential Impacts...areal flooding could occur as well as flooding of rivers and creeks, and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$
979 WGUS63 KICT 052054 FFAICT Flood Watch National Weather Service Wichita KS 354 PM CDT Thu Oct 5 2017 ...Additional rounds of heavy rain expected through Friday night... KSZ032-033-047>052-061100- /O.CON.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, and Peabody 354 PM CDT Thu Oct 5 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flood Watch continues for * a portion of Central Kansas, including the following areas, Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline. * Through Saturday morning. * Recent areas of heavy rain across portions of central Kansas have resulted in wet and saturated soils. There is the potential for additional heavy rain through Friday night. * Potential Impacts...areal flooding could occur as well as flooding of rivers and creeks, and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$
815 WGUS63 KICT 060857 FFAICT Flood Watch National Weather Service Wichita KS 357 AM CDT Fri Oct 6 2017 KSZ032-033-047>052-062300- /O.CON.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, and Peabody 357 AM CDT Fri Oct 6 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flood Watch continues for * a portion of Central Kansas, including the following areas, Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline. * Through Saturday morning. * Recent areas of heavy rain across portions of central Kansas have resulted in wet and saturated soils. There is the potential for additional heavy rain tonight. * Potential Impacts...areal flooding could occur as well as flooding of rivers and creeks, and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$ Lawson
496 WGUS63 KICT 062006 FFAICT Flood Watch National Weather Service Wichita KS 306 PM CDT Fri Oct 6 2017 KSZ032-033-047>052-071200- /O.CON.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, and Peabody 306 PM CDT Fri Oct 6 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING... The Flood Watch continues for * a portion of Central Kansas, including the following areas, Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline. * Through Saturday morning. * Occasional thunderstorms with locally heavy rainfall rates are expected this evening into the overnight hours. Due to several rounds of heavy rainfall that occurred in the past five days, additional heavy rainfall tonight will result in the potentail for excessive runoff and flooding. * Potential Impacts...flooding of low-lying areas, streams, creeks and a few area rivers will be possible tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$
114 WGUS63 KICT 070214 FFAICT Flood Watch National Weather Service Wichita KS 914 PM CDT Fri Oct 6 2017 KSZ032-033-047-048-070315- /O.CAN.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 914 PM CDT Fri Oct 6 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of Central Kansas has been cancelled. The threat for heavy rain has ended across this area. Localized flooding may be ongoing as water recedes from earlier rainfall. Some low water crossings may be impassible in flood prone areas. $$ KSZ049>052-071200- /O.CON.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-Rice-McPherson-Marion- Including the cities of Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, and Peabody 914 PM CDT Fri Oct 6 2017 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... The Flood Watch continues for * a portion of Central Kansas, including the following areas, Marion, McPherson, Rice, and Saline. * Until 7 AM CDT Saturday. * Occasional thunderstorms with locally heavy rainfall rates are expected this evening into the overnight hours. Due to several rounds of heavy rainfall that occurred in the past five days, additional heavy rainfall tonight will result in the potential for excessive runoff and flooding. * Potential Impacts...flooding of low-lying areas, streams, creeks and a few area rivers will be possible tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$ Howerton
174 WGUS63 KICT 070330 FFAICT Flood Watch National Weather Service Wichita KS 1030 PM CDT Fri Oct 6 2017 KSZ049-050-070430- /O.CAN.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Saline-Rice- Including the cities of Salina, Lyons, and Sterling 1030 PM CDT Fri Oct 6 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of Central Kansas has been cancelled. The threat for heavy rain has ended across this area. Localized flooding may be ongoing as water recedes from earlier rainfall. Some low water crossings may be impassible in flood prone areas. $$ KSZ051-052-071200- /O.CON.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McPherson-Marion- Including the cities of McPherson, Hillsboro, Marion, and Peabody 1030 PM CDT Fri Oct 6 2017 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... The Flood Watch continues for * a portion of Central Kansas, including the following areas, Marion and McPherson. * Until 7 AM CDT Saturday. * Occasional thunderstorms with locally heavy rainfall rates are expected this evening into the overnight hours. Due to several rounds of heavy rainfall that occurred in the past five days, additional heavy rainfall tonight will result in the potential for excessive runoff and flooding. * Potential Impacts...flooding of low-lying areas, streams, creeks and a few area rivers will be possible tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flood watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in flood prone areas should be prepared to take action should flooding develop. && $$ Howerton
734 WGUS63 KICT 070637 FFAICT Flood Watch National Weather Service Wichita KS 137 AM CDT Sat Oct 7 2017 KSZ051-052-070745- /O.CAN.KICT.FA.A.0002.000000T0000Z-171007T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McPherson-Marion- Including the cities of McPherson, Hillsboro, Marion, and Peabody 137 AM CDT Sat Oct 7 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of Central Kansas has been cancelled. Heavy rain has pushed east of the area diminishing the flooding threat. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flood watch went out at Oct 4, 2:58 PM CDT, 12 minutes earlier.
Area forecast discussion, Oct 4, 2:58 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 258 PM CDT Wed Oct 4 2017 .SHORT TERM...(This evening through Saturday night) Issued at 257 PM CDT Wed Oct 4 2017 A shortwave trough drifting over the central plains has resulted in widespread showers and thunderstorms across much of the forecast area. As the subtle trough axis passes, we should see a period of subsidence in it's wake. This may persist into much of the evening hours and perhaps much of the night before another round of showers and storms develop toward morning on Thursday with continued mid lvl waa/moisture transport within a very moist pbl with pwats around 2 inches and layer warm cloud depths exceeding 4000 meters. The surface front is still progged to return north on Thursday although the RAP is slower on the return when compared to the GFS and NAM. As the front returns north, there may be a potential for some advection fog with very moist air poised just south of the front. A more significant mid/upper trough will move into the Rockies on Friday. Diffluent mid/upper flow will develop downstream across the central plains where a cold front will arrive late in the day and into the evening hours. This front will become a focus for deep moist convection. Moderate instability and strong deep layer shear will bring the potential for a line of severe storms with damaging winds and some large hail. Heavy rain may aggravate any potential flooding problems. Saturday...a stable post-frontal regime is anticipated as much drier continental air overspreads the area in the wake of the front with seasonable highs in the 70s. There may be a few lingering showers early in the period, however dry weather is expected to prevail by afternoon. .LONG TERM...(Sunday through Wednesday) Issued at 257 PM CDT Wed Oct 4 2017 A mean mid/upper trough is progged across the central Conus as the beginning of the period with a fropa on Monday bringing low probabilities for precipitation and another surge of cooler air. As we move toward the middle of the week, seasonably cool temperatures and drier air is anticipated. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed Oct 4 2017 Showers and isolated thunderstorms will affect mainly areas along/east of Interstate 135 this afternoon, and far southeast Kansas into early this evening, as a mid-level wave continues moving east over Kansas. A frontal boundary will remain nearly stationary through tonight, from central Missouri across southeast Kansas, into northwest Oklahoma. Very light south-southeast winds can be expected south of the front, and east-northeast winds north of the front. The front is forecast to gradually lift northward during the day Thursday with winds becoming southerly. Widespread IFR/MVFR stratus will persist across central/eastern Kansas this afternoon. Ceilings will likely deteriorating late this evening/overnight, especially along/north of the front, with areas of fog possible. && .HYDROLOGY... Issued at 257 PM CDT Wed Oct 4 2017 With the potential for additional rounds of heavy rain Thursday night and again along the front on Friday, a flood watch will been issued for much of central KS where some pockets of heavy rain have already occurred. This watch will be in effect from Thursday morning through Friday night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 78 66 83 / 40 50 50 50 Hutchinson 62 78 66 81 / 50 60 70 70 Newton 62 77 65 80 / 50 60 60 60 ElDorado 65 77 66 82 / 50 50 50 40 Winfield-KWLD 68 78 67 83 / 40 50 30 30 Russell 58 78 63 74 / 50 50 90 70 Great Bend 59 78 64 75 / 50 50 80 60 Salina 61 79 67 78 / 70 80 90 70 McPherson 61 78 66 79 / 50 60 80 70 Coffeyville 67 78 66 83 / 40 40 20 10 Chanute 67 77 66 82 / 50 60 30 30 Iola 67 77 66 82 / 60 60 40 30 Parsons-KPPF 68 78 66 82 / 50 50 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from Thursday morning through Saturday morning for KSZ032-033-047>050. && SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC HYDROLOGY...MWM
Hazardous weather outlook, Oct 4, 3:56 AM CDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 AM CDT Wed Oct 4 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 AM CDT Wed Oct 4 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms will be embedded with some of the rain showers today and tonight with locally heavy rainfall possible. An isolated strong storm with small hail and gusty winds will be possible this afternoon for locations close to the Oklahoma border. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances for thunderstorms will continue through Thursday night with a locally strong storm and some with heavy rainfall possible. There is a risk for strong to severe storms on Friday, especially in the afternoon, as a cold front moves across the area. There is a slight chance for storms late Sunday into Monday as another cold front moves through the area. While the risk for organized severe storms appears low, a locally strong storm will be possible generally east of the Kansas turnpike on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Oct 4, 9:27 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 AM CDT WED OCT 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN ELLINWOOD 38.36N 98.58W
10/04/2017 M1.74 INCH BARTON KS CO-OP OBSERVER
24 HOUR VALUE
0700 AM HEAVY RAIN CLAFLIN 38.52N 98.54W
10/04/2017 M1.85 INCH BARTON KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0800 AM HEAVY RAIN WELLINGTON 37.27N 97.40W
10/04/2017 M1.01 INCH SUMNER KS CO-OP OBSERVER
24 HOUR VALUE
&&
TVAUGHANLocal storm report, Oct 4, 9:51 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 AM CDT WED OCT 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 W LINDSBORG 38.57N 97.79W
10/04/2017 M2.12 INCH MCPHERSON KS COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN 2 NNE MARQUETTE 38.58N 97.82W
10/04/2017 M1.90 INCH MCPHERSON KS COCORAHS
24 HOUR TOTAL
0800 AM HEAVY RAIN 1 NW HOLYROOD 38.60N 98.42W
10/04/2017 M1.40 INCH ELLSWORTH KS COCORAHS
24 HOUR TOTAL
0800 AM HEAVY RAIN 2 ENE DORRANCE 38.86N 98.56W
10/04/2017 M1.48 INCH RUSSELL KS COCORAHS
24 HOUR TOTAL
0800 AM HEAVY RAIN 8 ENE GREAT BEND 38.40N 98.67W
10/04/2017 M2.51 INCH BARTON KS COCORAHS
24 HOUR TOTAL
&&
TAVNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.